Alert archive / Mississippi / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Memphis, TN

October 27, 200822 counties in Mississippi; 12 counties in Arkansas

NWS Memphis, TN issued this red flag warning at Oct 27, 2008, 10:44 AM CDT for 22 counties in Mississippi; 12 counties in Arkansas. It took effect at Oct 27, 2008, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2008, 10:44 AM CDT (15:44 UTC)
In effect from
Oct 27, 2008, 12:00 PM CDT
Expired
Oct 27, 2008, 6:42 PM CDT
In force
7 hr
Issued by
NWS Memphis, TN
All 34 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, Randolph County, AR, St. Francis County, AR, Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 59 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
109 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMEG 271544
RFWMEG

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1044 AM CDT MON OCT 27 2008

...RED FLAG CONDITIONS EXPECTED TODAY OVER EASTERN ARKANSAS AND NORTH
MISSISSIPPI THIS AFTERNOON...

.CRITICALLY LOW RELATIVE HUMIDITIES AND STRONG GUSTY WINDS WILL
COMBINE WITH DRY FUELS TO INCREASE THE POTENTIAL FOR WILD FIRES
TODAY OVER NORTH MISSISSIPPI AND EASTERN ARKANSAS.

ARZ008-009-017-018-026>028-035-036-048-049-058-MSZ001>017-020>024-
272345-
/O.NEW.KMEG.FW.W.0002.081027T1700Z-081028T0000Z/
RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI-
CROSS-CRITTENDEN-ST. FRANCIS-LEE AR-PHILLIPS-DESOTO-MARSHALL-
BENTON MS-TIPPAH-ALCORN-TISHOMINGO-TUNICA-TATE-PRENTISS-COAHOMA-
QUITMAN-PANOLA-LAFAYETTE-UNION-PONTOTOC-LEE MS-ITAWAMBA-
TALLAHATCHIE-YALOBUSHA-CALHOUN-CHICKASAW-MONROE-
1044 AM CDT MON OCT 27 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

DRIER AIR WILL CONTINUE TO FILTER INTO THE MIDSOUTH TODAY BEHIND
A COLD FRONT THAT PUSHED THROUGH THE MIDSOUTH LAST NIGHT. RELATIVE
HUMIDITY VALUES ARE EXPECTED TO DROP TO 25 PERCENT OR LESS THIS
AFTERNOON. SUSTAINED NORTHERLY WINDS OF 15 TO 25 MPH WITH HIGHER
GUSTS CAN ALSO BE EXPECTED. THESE CONDITIONS WILL COMBINE WITH DRY
FUELS TO INCREASE THE POTENTIAL FOR WILD FIRES TODAY OVER EAST
ARKANSAS AND NORTH MISSISSIPPI. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KRM
1 follow-up statement
000 
WWUS84 KMEG 272342
RFWMEG

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
642 PM CDT MON OCT 27 2008


ARZ008-009-017-018-026>028-035-036-048-049-058-MSZ001>017-020>024-
280045-
/O.CAN.KMEG.FW.W.0002.000000T0000Z-081028T0000Z/
RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI-
CROSS-CRITTENDEN-ST. FRANCIS-LEE AR-PHILLIPS-DESOTO-MARSHALL-
BENTON MS-TIPPAH-ALCORN-TISHOMINGO-TUNICA-TATE-PRENTISS-COAHOMA-
QUITMAN-PANOLA-LAFAYETTE-UNION-PONTOTOC-LEE MS-ITAWAMBA-
TALLAHATCHIE-YALOBUSHA-CALHOUN-CHICKASAW-MONROE-
642 PM CDT MON OCT 27 2008

...RED FLAG WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS CANCELED THE RED
FLAG WARNING. 

SURFACE WINDS HAVE SUBSIDED THIS EVENING AND THE RELATIVE
HUMIDITIES WILL CONTINUE TO RISE THE REMAINDER OF THE NIGHT. THUS
THE RED FLAG WARNING HAS BEEN CANCELED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this red flag warning went out at Oct 27, 10:38 AM CDT, 6 minutes earlier.

Area forecast discussion, Oct 27, 10:38 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 AM CDT MON OCT 27 2008

.DISCUSSION...
UPDATE FOR WINDS WILL BE OUT SHORTLY. HAVE INCREASED THE WINDS A
LITTLE FOR TODAY AS WINDS ARE STRONGER THAN EXPECTED UPSTREAM AND
GRADIENT IS TIGHT IN FORECAST INFORMATION. OTHERWISE NOT MANY
CHANGES FOR TODAY. SKIES CLEAR OVER THE MID-SOUTH...WITH THE MOST
LIKELY AREA TO SEE CLOUDS LATER TODAY WILL BE NEAR THE TENNESSEE
RIVER VALLEY. TEMPERATURES SEEM TO BE ON TRACK.

WILL LIKELY UPDATE FREEZE WATCH FOR MOST OF THE AREA LATER TODAY.
TLSJR

&&

.PREV DISCUSSION... /ISSUED 454 AM CDT MON OCT 27 2008/

DISCUSSION...

THE MAIN WEATHER STORY IS THE COLDEST AIR SO FAR THIS FALL AND
FROST/FREEZE CONCERNS LATE TONIGHT INTO TUESDAY MORNING AS WELL AS
TUESDAY NIGHT INTO WEDNESDAY MORNING.

LATEST MODELS WERE IN GOOD AGREEMENT WITH LARGE SCALE FEATURES.
THE LATEST GFS AND ECMWF WERE NEARLY IDENTICAL. OVERALL...DID NOT
STRAY TOO MUCH FROM THEM...THOUGH THINK THEY MAY BE A BIT TOO WARM
OVER THE NEXT FEW DAYS...PARTICULARLY AT NIGHT.

THE BIGGEST CHANGES TO THE PREVIOUS FORECAST WERE TO UPGRADE
RANDOLPH...LAWRENCE...CLAY...AND GREENE COUNTY ARKANSAS TO A
FREEZE WARNING LATE TONIGHT INTO TUESDAY MORNING AS WELL AS
ISSUING ANOTHER FREEZE WATCH FOR TUESDAY NIGHT INTO WEDNESDAY
MORNING FOR THE ENTIRE MIDSOUTH AND FORECAST AREA.

AT 445 AM CDT...BREEZY...COOL...AND CLEAR CONDITIONS WERE OCCURRING
ACROSS THE MIDSOUTH AND FORECAST AREA. SURFACE TEMPERATURES RANGED
FROM 39 AT PARIS TN TO 51 AT ABERDEEN MS. MUCH COLDER AND DRIER
AIR WITH SURFACE DEWPOINTS FALLING INTO THE TEENS AND 20S WAS
MOVING INTO THE AREA BEHIND A COLD FRONT THAT STRETCHED FROM THE
MISSISSIPPI GULF COAST TO NORTH GEORGIA. A 1041 MB SURFACE HIGH
OVER WESTERN NEBRASKA WAS MOVING SOUTHEAST AND APPROACHING THE
AREA.

TODAY WILL BE A MUCH COLDER DAY AS TEMPERATURES WILL BE ABOUT 20
DEGREES COLDER THAN SUNDAY. WITH STIFF NORTH WINDS 10 TO 20
MPH...THINK HIGHS WILL NOT GET OUT OF THE 50S. THE LATEST MAVMOS
NUMBERS APPEARED ON TRACK. SKIES WILL BE MOSTLY SUNNY WITH SOME
CUMULUS DEVELOPMENT OVER NW TN. RELATIVE HUMIDITY WILL BE ON THE
LOW SIDE...GENERALLY IN THE 25 TO 35 PERCENT RANGE TODAY.

TONIGHT INTO EARLY TUESDAY...SUBFREEZING TEMPERATURES NORTH OF A
FORREST CITY AR TO MEMPHIS TO SAVANNAH TN REMAIN A BIG CHALLENGE.
THE AMOUNT OF COOLING DEPENDS ON HOW MUCH THE WINDS DIMINISH.
APPEARS AREAS NEAR AND EAST OF THE MS RIVER WILL EXPERIENCE
NORTHWEST WINDS 5 TO 10 MPH THROUGHOUT THE NIGHT WHICH MAY KEEP
TEMPERATURES FROM FALLING BELOW FREEZING...32 DEGREES.

AT THIS TIME...ONLY UPGRADED THE 4 COUNTIES IN NE AR MENTIONED
ABOVE TO A FREEZE WARNING AS CONFIDENCE THAT WINDS WILL WEAKEN
ENOUGH TO ALLOW FOR SUBFREEZING TEMPERATURES...MAINLY IN THE 28 TO
32 DEGREE RANGE...ARE HIGHEST. ACROSS THE REST OF NE AR...MO
BOOTHEEL...AND WEST TN...KEPT FREEZE WATCH IN EFFECT FOR NOW AND
WILL LET DAY SHIFT DETERMINE IF FREEZE WARNINGS WILL BE NEEDED.

CLEAR AND COLD CONDITIONS CAN BE EXPECTED TONIGHT. USED A BLEND OF
MODEL GUIDANCE WITH LOWS MAINLY IN THE 30 TO 35 DEGREE RANGE.
THERE COULD BE SOME FROST DEVELOPMENT ALL ACROSS THE AREA IF WINDS
CAN DIMINISH ENOUGH...THOUGH THE AIR WILL QUITE DRY WHICH MAY
PREVENT FORMATION. A FROST ADVISORY MAY BE NECESSARY FOR AREAS
OUTSIDE THE FREEZE WATCH/WARNING AREA TONIGHT. WILL LET DAY SHIFT
EVALUATE THIS POTENTIAL FURTHER.

TUESDAY WILL BE ANOTHER SUNNY AND COOL DAY WITH HIGHS IN THE 50S.
WINDS WILL BE LIGHTER...MAKING THE AIR FEEL A BIT WARMER THAN TODAY.

TUESDAY NIGHT INTO EARLY WEDNESDAY...CONFIDENCE IS GROWING THAT
A WIDESPREAD FREEZE WILL OCCUR. WITH THE SURFACE HIGH MOVING
OVERHEAD...CLEAR SKIES AND NEARLY CALM WINDS SHOULD ALLOW FOR
EXCELLENT RADIATIONAL COOLING IN AN UNSEASONABLY COOL AIRMASS.
THUS...ISSUED A FREEZE WATCH FOR THE ENTIRE MIDSOUTH. PREFERRED
THE LOW SIDE OF MODEL GUIDANCE WITH LOWS IN THE 25 TO 32 DEGREE
RANGE. THINK SUBFREEZING TEMPERATURES WILL BE RATHER LONG IN
DURATION...4 TO 8 HOURS...IF NOT HIGHER IN MOST AREAS...SO THIS
FREEZE WILL PROBABLY END THE GROWING SEASON. WIDESPREAD FROST CAN
BE EXPECTED.

WEDNESDAY THROUGH THURSDAY NIGHT...DRY AND MOSTLY CLEAR CONDITIONS
WITH MODERATING TEMPERATURES CAN BE EXPECTED. HIGHS 56 TO 66
WEDNESDAY WILL INCREASE INTO THE UPPER 60S AND LOWER 70S ON
THURSDAY. LOWS ON THURSDAY MORNING WILL RANGE FROM THE LOWER 30S
ACROSS MANY LOCATIONS EAST OF THE MS RIVER TO LOWER 40S AT MEMPHIS.

FRIDAY THROUGH SUNDAY...THE PASSAGE OF A COLD FRONT AND INCREASED
MOISTURE FRIDAY NIGHT INTO SATURDAY IS THE MAIN WEATHER CONCERN.
FOR NOW...KEPT RAIN CHANCES OUT OF THE FORECAST DURING THIS TIME
FRAME AS LATEST GFS ENSEMBLE INDICATED CHANCES LESS THAN 20
PERCENT. IF RAIN DOES OCCUR...APPEARS FRIDAY NIGHT AND SATURDAY
WOULD BE THE BEST SHOT FOR A FEW SHOWERS AND PERHAPS A
THUNDERSTORM TO DEVELOP...BUT DEFINITELY ANY RAINFALL WOULD
BE LIGHT. TEMPERATURES WILL BE AROUND NORMAL WITH FRIDAY BEING
THE WARMEST DAY WITH HIGHS IN THE LOWER 70S. LOWS SHOULD MAINLY BE
IN THE 40S.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  55  35  55  34 /   0   0   0   0
MKL  53  31  52  27 /   0   0   0   0
JBR  54  31  55  31 /   0   0   0   0
TUP  56  34  55  31 /   0   0   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING
     FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR CLAY-GREENE-
     LAWRENCE-RANDOLPH.

     FREEZE WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR
     CRAIGHEAD-CRITTENDEN-CROSS-MISSISSIPPI-POINSETT-ST. FRANCIS.

MO...FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING
     FOR DUNKLIN-PEMISCOT.

     FREEZE WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR
     DUNKLIN-PEMISCOT.

MS...FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING
     FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-
     ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-
     PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-
     UNION-YALOBUSHA.

     RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING
     FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
     MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

     FREEZE WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR
     CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
     MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Oct 27, 4:11 AM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
411 AM CDT MON OCT 27 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
411 AM CDT MON OCT 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING IS IN EFFECT LATE TONIGHT THROUGH TUESDAY
MORNING FOR AREAS ALONG AND NORTHWEST OF AN ALICIA TO PARAGOULD
TO PIGGOTT ARKANSAS LINE WHERE LOW TEMPERATURES IN THE 28 TO 32
DEGREE RANGE CAN BE EXPECTED.

A FREEZE WATCH REMAINS IN EFFECT LATE TONIGHT THROUGH TUESDAY
MORNING FOR AREAS OUTSIDE THE WARNING AREA...NORTH OF A FORREST
CITY ARKANSAS TO MEMPHIS TO SAVANNAH TENNESSEE LINE WHERE LOW
TEMPERATURES WILL LIKELY BE IN THE 28 TO 32 DEGREE RANGE.

A FROST ADVISORY MAY BE NEEDED LATE TONIGHT THROUGH TUESDAY MORNING
FOR AREAS SOUTH OF FREEZE WATCH/WARNING AREA...INCLUDING ALL OF
NORTH MISSISSIPPI AS WELL AS LEE AND PHILLIPS COUNTY ARKANSAS AS
LOW TEMPERATURES IN THE 30S...CLEAR SKIES...AND DIMINISHING WINDS
MAY ALLOW FOR SOME FROST DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FREEZE WATCH IS IN EFFECT LATE TUESDAY NIGHT INTO WEDNESDAY
MORNING ACROSS ALL OF THE MIDSOUTH AND FORECAST AREA. LOW
TEMPERATURES IN THE 25 TO 31 DEGREE RANGE CAN BE EXPECTED. A
WIDESPREAD FREEZE IS EXPECTED AND WILL LIKELY END THE GROWING
SEASON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MBS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 3:57 AM CDTFreeze WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more24 hr
Oct 27, 3:57 AM CDTFreeze WarningMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more29 hr
Oct 27, 2:57 PM CDTFrost AdvisoryMEGCalhoun, Chickasaw, Monroe, Panola, Quitman, Tallahatchie and 1 more6 hr

Nearby

Red Flag Warnings in Mississippi, 2008Red Flag Warnings in Arkansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.